Independent sets in graphs without subtrees with many leaves

  • V. E. Alekseev
  • D. V. Zakharova


A subtree of a graph is called inscribed if no three vertices of the subtree generate a triangle in the graph. We prove that, for fixed k, the independent set problem is solvable in polynomial time for each of the following classes of graphs: (1) graphs without subtrees with k leaves, (2) subcubic graphs without inscribed subtrees with k leaves, and (3) graphs with degree not exceeding k and lacking induced subtrees with four leaves.


graph independent set forbidden subtree polynomial algorithm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V. E. Alekseev, “A Polynomial Algorithm for Finding the Largest Independent Sets in Claw-Free Graphs,” Diskret. Anal. Issled. Oper. Ser. 1, 6 (4), 3–19 (1999).MathSciNetMATHGoogle Scholar
  2. 2.
    V. E. Alekseev and D. V. Korobitsyn, “Complexity of Some Problems on Hereditary Classes of Graphs,” Diskret. Mat. 4 (4), 34–40 (1992).MathSciNetMATHGoogle Scholar
  3. 3.
    V. E. Alekseev and D. S. Malyshev, “Planar Graph Classes with the Independent Set Problem Solvable in Polynomial Time,” Diskret. Anal. Issled. Oper. 15 (1), 3–10 (2008) [J. Appl. Indust. Math. 3 (1), 1–4 2009].MathSciNetMATHGoogle Scholar
  4. 4.
    V. E. Alekseev and V. A. Talanov, Graphs and Algorithms. Data Structures. Computation Models (Internet-Univ. Inform. Tekhnol., BINOM. Lab. Znanii,Moscow, 2006) [in Russian].Google Scholar
  5. 5.
    V. E. Alekseev and D. V. Zakharova, “Independent Sets in the Graphs with Bounded Minors of the Extended Incidence Matrix,” Diskret. Anal. Issled. Oper. 17 (1), 3–10 (2010) [J. Appl. Indust. Math. 5 (1), 14–18 2011].MathSciNetMATHGoogle Scholar
  6. 6.
    A. V. Bankevich and D. V. Karpov, “Bounds of the Number of Leaves of Spanning Trees,” Zap. Nauchn. Sem. St.-Petersburg. Otdel. Mat. Inst. Steklov. (POMI) 391, 18–34 (2011) [J. Math. Sci., New York 184 (5), 564–572 2012].MathSciNetMATHGoogle Scholar
  7. 7.
    P. Erdős and G. Szekeres, “A Combinatorial Problem in Geometry,” CompositioMath. 2, 463–470 (1935).MathSciNetMATHGoogle Scholar
  8. 8.
    D. S. Malyshev, “Classes ofSubcubicPlanarGraphs forWhich the Independent Set Problem Is Polynomially Solvable,” Diskret. Anal. Issled. Oper. 20 (3), 26–44 (2013) [J. Appl. Indust. Math. 7 (4), 537–548 2013].Google Scholar
  9. 9.
    G. J. Minty, “On Maximal Independent Sets of Vertices in Claw-Free Graphs,” J. Combin. Theory Ser. B 28, 284–304 (1980).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    N. Sbihi, “Algorithme de recherche d’un stable de cardinalitémaximum dans un graphe sans étoile,” Discrete Math. 29 (1), 53–76 (1980).MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    V. N. Shevchenko, Qualitative Problems in Integer Programming (Nauka, Moscow, 1995) [in Russian].MATHGoogle Scholar
  12. 12.
    D. V. Zakharova, “Weighted Independent Sets in Graphs with Bounded Minors of the Extended Incidence Matrix,” in Proceedings of the X InternationalWorkshop “Discrete Mathematics and Its Applications”, January 1–6, 2010, Moscow, Russia (Mekh.-Mat. Fak., Moskov. Gos. Univ., Moscow, 2010), pp. 303–305.Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2016

Authors and Affiliations

  1. 1.Lobachevsky State University of Nizhny NovgorodNizhny NovgorodRussia

Personalised recommendations